Missouri, 2008Flash Flooding in Missouri, July 30, 2008
July 30, 2008 · NWS SGF · 2 events in 2 counties and zones
A few storms developed during the evening of 30 July. A couple of them produced flash flooding in Jasper and Christian counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few storms developed during the evening of 30 July. A couple of them produced flash flooding in Jasper and Christian counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 30, 1:40 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 30, 1:40 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT WED JUL 30 2008
.DISCUSSION...
THE SUBTROPICAL UPPER SHORTWAVE AND REMNANTS OF DOLLY CONTINUE TO SHEAR
OUT TODAY AS IT ENCOUNTERS A BELT OF MID LATITUDE WESTERLIES. A SURFACE
BOUNDARY ARCED AROUND THE OZARKS FROM SOUTHEAST KANSAS INTO CENTRAL
MISSOURI. TEMPERATURES REMAINED COOL UNDERNEARTH THE CLOUD COVER AND
SHOWERS ACROSS CENTRAL MISSOURI BUT HAD CLIMBED TO NEAR THE 90 DEGREE
MARK ALONG THE ARKANSAS BORDER. ISOLATED CONVECTION WAS BEGINNING TO
DEVELOP WITHIN AN AXIS OF INSTABILITY INCREASING ACROSS FROM NORTHEAST
OKLAHOMA INTO FAR SOUTHERN MISSOURI AHEAD OF THE FRONT AND A WEAK SURFACE
WAVE.
EXPECT ISOLATED SCATTERED STORMS TO DEVELOP ACROSS FAR SOUTHERN MISSOURI
THIS AFTERNOON AND EVENING AHEAD OF THIS BOUNDARY WITHIN AXIS OF MAXIMUM
SURFACE HEATING. WEAK LAPSE RATES AND SHEAR WILL INHIBIT SEVERE
POTENTIAL BUT STRONG DOWNBURST WINDS ARE NOT OUT OF THE QUESTION.
QUESTION THEN TURNS TO RAINFALL AND FLOODING POTENTIAL TONIGHT. THE
UPPER SHEAR AXIS WILL SAG SOUTHEAST TONIGHT INTO THE OZARKS. MODELS
DO NOT PROG A SUBSTANTIAL LOW LEVEL JET AS HAS OCCURED THE PAST FEW
NIGHTS. HOWEVER EXPECT SHOWERS AND EMBEDDED THUNDER TO DEVELOP DURING
THE NIGHT JUST AHEAD OF THE UPPER LEVEL SHEAR AXIS. GIVEN PRECIPITABLE
WATER VALUES NEAR 2 INCHES HEAVY RAINFALL AND LOCALIZED FLOODING CANNOT
BE RULED OUT. HOWEVER WITH THE LACK OF A STRONG LOW LEVEL JET AND
ASSOCIATED CONVERGENCE BELIEVE FLOODING POTENTIAL WILL REMAIN LOCALIZED.
THE GREATEST CHANCE OF HEAVY RAINFALL APPEARS TO BE FROM SPRINGFIELD
EAST INTO THE EASTERN OZARKS WHERE MOISTURE TRANSPORT WILL BE MAXIMIZED.
SHOWERS WILL TAPER OFF FROM THE NORTHWEST WEDNESDAY AS THE SHEAR AXIS
SHIFTS OFF TO THE SOUTHEAST. LINGERING CLOUDS WILL AND SLIGHTLY COOLER
AIRMASS WILL KEEP TEMPERATURES DOWN FOR A DAY.
HOT AND STEAMY WEATHER TO END THE WEEK AND INTO THE WEEKEND AS THE
SUBTROPICAL RIDGE BUILDS ACROSS THE REGION. RISING 500 MB HEIGHTS
AND 850 TEMPERTURES APPROACHING 25 DEGREES CELCIUS WILL SEND AFTERNOON
TEMPERATURES INTO THE 90S. THE RELATIVELY MOIST SOIL CONDITIONS AND
GREEN VEGATATION WILL PREVENT TEMPERATURES FROM REACHING THEIR POTENTAIL.
HOWEVER HEAT INCICIES WILL LIKELY EXCEED 100 DEGREES AT MANY
LOCATIONS.
FOSTER
&&
.AVIATION...
FOR THE 18Z TAFS...SCATTERED SHOWERS CONTINUING OVER CENTRAL MO
AHEAD OF MAIN SHORTWAVE. SOME CLEARING ACROSS SOUTHERN MISSOURI
WAS AIDING IN DESTABILIZATION AND MAY SEE SCATTERED CONVECTION
DEVELOP THIS AFTERNOON AT JLN/SGF. COULD SEE SOME MVFR
VISIBILITIES OVERNIGHT WITH FOG DEVELOPING AT BOTH JLN/SGF.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MOZ070-071-
079>083-090>098-101>106.
KS...NONE.
&&Hazardous weather outlook, Jul 30, 11:47 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 PM CDT WED JUL 30 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1247 PM CDT WED JUL 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW STRONG TO POSSIBLY SEVERE STORMS WITH DAMAGING WINDS MAY
DEVELOP THIS AFTERNOON AND EARLY THIS EVENING FROM EXTREME
SOUTHEAST KANSAS AND ACROSS FAR SOUTHERN MISSOURI. HEAVY RAINFALL
ASSOCIATED WITH THESE STORMS MAY RESULT IN LOCALIZED FLOODING.
AREAS OF MODERATE TO HEAVY RAINFALL WILL POSSIBLE TONIGHT WITH
THE POTENTIAL OF LOCALIZED FLOODING ACROSS SOUTHERN MISSOURI.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES WILL BE POSSIBLE
THIS WEEKEND ESPECIALLY ACROSS SOUTHEAST KANSAS AND WESTERN
MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
In the hours before
Special weather statement, Jul 30, 3:31 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT WED JUL 30 2008
MOZ077-089-302200-
DADE MO-BARTON MO-
431 PM CDT WED JUL 30 2008
...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN BARTON AND WESTERN DADE
COUNTIES UNTIL 500 PM CDT...
AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOLDEN CITY...OR 11 MILES SOUTHEAST OF
LAMAR...MOVING EAST AT 17 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
JLT
Special weather statement, Jul 30, 3:49 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT WED JUL 30 2008
MOZ091-092-302230-
WRIGHT MO-WEBSTER MO-
449 PM CDT WED JUL 30 2008
...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN WEBSTER AND WESTERN
WRIGHT COUNTIES UNTIL 530 PM CDT...
AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEYMOUR...OR 12 MILES NORTHWEST OF AVA...
MOVING NORTHEAST AT 28 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
JLT
Special weather statement, Jul 30, 3:59 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT WED JUL 30 2008
MOZ078-089-302245-
DADE MO-CEDAR MO-
459 PM CDT WED JUL 30 2008
...SIGNIFICANT WEATHER ALERT FOR NORTHERN DADE AND SOUTHEASTERN CEDAR
COUNTIES UNTIL 545 PM CDT...
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF LOCKWOOD...OR 11 MILES NORTHWEST
OF GREENFIELD...MOVING NORTHEAST AT 25 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
JLT
Special weather statement, Jul 30, 4:18 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT WED JUL 30 2008
MOZ088-302300-
JASPER MO-
518 PM CDT WED JUL 30 2008
...SIGNIFICANT WEATHER ALERT FOR JASPER COUNTY UNTIL 600 PM CDT...
AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AIRPORT DRIVE...OR NEAR JOPLIN...MOVING EAST
AT 16 MPH. PEA SIZE HAIL WAS REPORTED IN JOPLIN AT 515 PM.
THIS STORM WILL BE NEAR...
CARTERVILLE AND ORONOGO BY 525 PM CDT.
CARTERVILLE AND DUENWEG BY 530 PM CDT.
7 MILES SOUTH OF ALBA BY 540 PM CDT.
CARTHAGE BY 555 PM CDT.
THE TOWNS OF LAKESIDE...ATLAS AND BROOKLYN HEIGHTS ARE IN THE PATH OF
THIS STORM. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 10
AND 27.
WINDS AROUND 50 MPH...AND SMALL HAIL ARE EXPECTED WITH THIS STORM.
JLT
Special weather statement, Jul 30, 4:21 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT WED JUL 30 2008
MOZ096-097-302300-
DOUGLAS MO-HOWELL MO-
521 PM CDT WED JUL 30 2008
...SIGNIFICANT WEATHER ALERT FOR EASTERN DOUGLAS AND NORTHWESTERN
HOWELL COUNTIES UNTIL 600 PM CDT...
AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF NORWOOD...OR 15 MILES EAST OF
AVA...MOVING EAST AT 16 MPH.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN DOUGLAS AND
NORTHWESTERN HOWELL COUNTIES...INCLUDING THE TOWNS OF DRURY AND
VANZANT.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
JLT
Flash Flood, Jasper
- When
- July 30, 4:37 PM CST to 6:00 PM CST
- Where
- Jasper County, 0.97 mi ENE of Joplin to 1.02 mi ENE of Joplin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.084, -94.503
Flash flooding occurred at the intersection of Illinois Street and 7th Street near downtown Joplin. The intersection was closed off to motorists.
Flash Flood, Christian
- When
- July 30, 6:00 PM CST to 8:00 PM CST
- Where
- Christian County, 1.6 mi ENE of Selmore to 1.61 mi S of Mc Cracken
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.978, -93.203
Several sections of Old Prospect Road were flooded in between its intersections with Highway W and Elk Valley Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Dakota, July 30 to 31, 2008$295,000 · 2.5 in hail · 36 events
- Tornado in Maryland, July 30, 2008$500,000 · EF0 · 1 event
- Damaging Winds in Kentucky, July 30, 20081 injured · $76,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Texas, July 30 to 31, 20081 injured · $48,000 · 52 kt wind · 9 events
- Tornado in West Virginia, July 30, 2008$100,000 · EF0 · 1 event
- Damaging Wind and Lightning Strike in Kentucky, July 30, 2008$60,000 · 52 kt wind · 2 events
- Tornado and Hail in Pennsylvania, July 30, 2008$55,000 · EF0 · 3 events
- Damaging Wind and Lightning Strike in Indiana, July 30, 2008$15,000 · 50 kt wind · 2 events
- Damaging Winds in Maryland, July 30, 2008$13,000 · 50 kt wind · 3 events
- Damaging Winds in Tennessee, July 30, 200855 kt wind · 8 events
- Damaging Winds in North Carolina, July 30, 200861 kt wind · 6 events
- Hail in South Dakota, July 30, 20082 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115507, 115511.